Alert archive / South Carolina / Freeze Watches in 2021

Freeze Watch 1, NWS Columbia, SC

March 31, 202113 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this freeze watch at Mar 31, 2021, 2:11 PM EDT for 13 counties in South Carolina; 4 counties in Georgia. It took effect at Apr 2, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 2:11 PM EDT (18:11 UTC)
In effect from
Apr 2, 2021, 2:00 AM EDT
Expired
Apr 1, 2021, 3:02 AM EDT
In force
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS72 KCAE 311811
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
211 PM EDT Wed Mar 31 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011000-
/O.NEW.KCAE.FZ.A.0001.210402T0600Z-210402T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
211 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LM
1 follow-up statement
950 
WWUS72 KCAE 010702
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
302 AM EDT Thu Apr 1 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011515-
/O.UPG.KCAE.FZ.A.0001.210402T0600Z-210402T1300Z/
/O.NEW.KCAE.FZ.W.0001.210402T0600Z-210402T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
302 AM EDT Thu Apr 1 2021

...FREEZE WARNING IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 degrees possible.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Freezing conditions could harm crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze watch went out at Mar 31, 1:54 PM EDT, 17 minutes earlier.

Area forecast discussion, Mar 31, 1:54 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
154 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A couple of rounds of showers and thunderstorms are possible
today as a cold front moves through the region with isolated
severe storms possible. A strong canadian high pressure area
will build over the region late week with below normal
temperatures but dry conditions expected into the weekend.
Moderating temperatures expected early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Digging trough over the central CONUS and surface cold front
currently located over the southern Appalachians which has
generated convection across the Upstate and into central GA.
Clearing continues to be observed on satellite with winds
increasing out of the south with increased mixing. Dew points
remain in the mid 60s across the area with modest low level
moisture transport.

Currently, across the Deep South, IR satellite indicates the
coldest clouds tops remain back in central AL this morning. SPC
mesoanalysis shows strong destabilization in the Coastal Plain
with moderate instability in our eastern forecast area. While
the main forcing associated with a pre-frontal trough will move
through the area later this evening in the form of linear
convection, some CAMs are beginning to show isolated discrete
convection. SRH and deep layer shear would be somewhat marginal
but would support an isolated supercell developing with moderate
instability in the eastern forecast area with upper level
divergence and even some forcing provided by low level
convergence via the sea breeze. While the potential for
discrete cells remains uncertain, higher confidence in linear
convection that moves through the area later this afternoon
into the evening. Overall the main threat will be damaging wind
gusts. Mid-level lapse rates will not really support large
hail, although with the freezing level fairly low and higher low
level lapse rates, hail will be possible. Tornado threat
appears low but cannot be ruled out, especially in the eastern
forecast area where best instability and SRH overlap late this
afternoon.

While the severe threat will be highest with the initial pre-frontal
line, depending on its coverage there will still be a chance
for some damaging wind gusts associated with and convection
developing along the front itself. It's unlikely that there
would be two "waves" of severe weather as any area that sees
convection from anything pre-frontal will likely lose out on any
instability. With the front pushing east, some lingering
showers tonight will be possible with the upper trough but
should continue to see dry air filter into the area with gusty
NW winds overnight and strong high pressure moving into the
Southeast. Temperatures tonight dropping into the 40s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Deep and anomalously deep upper trough centered in the eastern
Great Lakes and Northeast with axis south through the eastern
CONUS. Expect the convection to be east of the area by 12z
Thursday. Clearing skies as cold air advection develops. The
ensemble guidance continues to indicate a cold and dry air mass
of Canadian origin will be building into the region behind the
front. Gusty northwest winds expected Thursday and a Lake Wind
Advisory may be needed. Max temps in the mid 50s to near 60
despite downslope flow. Elevated winds Thursday night may keep
temperatures up despite -8C to -10C at 850mb across the
northern Midlands. Overnight lows in the 30 to 35 degree range
expected. Marginal freeze expected but frost should be limited
given the boundary layer mixing.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cold advection continues Friday and winds may still be gusty but
not as strong as Thursday. Surface high pressure will settle
over the area Friday night, so confidence a little higher for
a light freeze...especially across the northern half of SC and
there may be more frost.

High pressure ridge and a dry air mass will remain over the area
through the weekend into early next week. Ensembles in very good
agreement with a slow moderation of temperatures through the
period with northwest flow aloft and upper ridge centered from
the Great Lakes southwest through the Mississippi Valley and
southern Plains.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms over the terminals this afternoon.

VFR Conditions are currently in place or imminent at all
terminals as low clouds continue to scour out across the area. A
cold front to the west will approach the area late this
afternoon and evening and is expected to generate thunderstorms
that will impact all the terminals leading to gusty winds and
brief drops in VSBYs. As the cold front pushes through tonight,
expect breezy winds to shift W and then NW tomorrow. With low
level moisture trapped in the low levels, a period of MVFR CIGs
will likely be observed at all terminals late tonight, with
significantly drier air moving in Thursday and VFR conditions
expected.

EXTENDED AVIATION OUTLOOK...Breezy Thursday and Friday with
drier weather into early next week.

&&

.HYDROLOGY...
Area rivers continue to run elevated but are trending lower.
However, with additional rainfall in the headwaters expected,
rises are expected by the weekend which may lead to river flooding
again. For the latest river flood warnings and statements, see
our web page at www.weather.gov/cae.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 31, 5:46 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
546 AM EDT Wed Mar 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
546 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A slight risk of severe thunderstorms this afternoon and evening. The
main threats are damaging winds and large hail. However, a brief
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increased fire danger Thursday due to strong winds and lower
humidity.

Marginal freeze Thursday night and Friday night. Frost more likely
Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:43 PM EDTSpecial Weather StatementCAERichland32 min
Mar 31, 3:53 PM EDTSpecial Weather StatementCAEClarendon37 min
Mar 31, 4:56 PM EDTSpecial Weather StatementCAEClarendon49 min
Mar 31, 5:05 PM EDTSpecial Weather StatementCAEEdgefield, Saluda40 min
Mar 31, 5:19 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda41 min
Mar 31, 5:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda51 min
Mar 31, 5:44 PM EDTTornado WarningCAEAiken, Lexington20 min
Mar 31, 6:04 PM EDTSpecial Weather StatementCAEDorchester41 min
Mar 31, 6:56 PM EDTSpecial Weather StatementCAECalhoun34 min
Mar 31, 3:55 PM EDTSpecial Weather StatementCAELincoln50 min

Nearby

Freeze Watches in South Carolina, 2021Freeze Watches in Georgia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.